Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 15, 2021Greeley County, Kansas

NWS Goodland, KS issued this special weather statement at May 15, 2021, 7:49 PM MDT for Greeley County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 7:49 PM MDT (01:49 UTC)
Expired
May 15, 2021, 8:30 PM MDT
In force
41 min
Issued by
NWS Goodland, KS

County Greeley County, KS

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS83 KGLD 160149
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
749 PM MDT Sat May 15 2021
 
KSZ041-042-160230-
Wichita KS-Greeley KS-
749 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND GREELEY
COUNTIES UNTIL 830 PM MDT/930 PM CDT/...

At 748 PM MDT/848 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles south of Towner to
7 miles south of Tribune. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until midnight MDT/100 AM CDT/ for west central
Kansas.

LAT...LON 3861 10205 3867 10202 3868 10191 3868 10159
      3852 10156 3826 10156 3826 10204
TIME...MOT...LOC 0148Z 249DEG 13KT 3839 10207 3837 10175 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 6:06 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 15, 6:06 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
606 PM MDT Sat May 15 2021

.UPDATE...
Issued at 603 PM MDT Sat May 15 2021

Isolated storms have developed over northern Yuma, Dundy, and Red
Willow counties, moving N/NE out of our area. The atmosphere has
continued to destabilize over portions of NW Kansas prompting a
new Severe Thunderstorm Watch to go into effect until 12 AM MDT.
The watch was issued for counties along and south of I-70 from the
CO border to Graham county.

UPDATE Issued at 417 PM MDT Sat May 15 2021

As conditions become more favorable for storm development this
afternoon/evening, a Severe Thunderstorm Watch has been issued
until 10 PM MDT for Kit Carson and Cheyenne counties in Colorado.
Hazards include large hail and damaging winds.

&&

.SHORT TERM...(This afternoon through Sunday night)
Issued at 1152 AM MDT Sat May 15 2021

Overview: Modest westerly flow aloft (30-40 KT at 300-250 mb)
will prevail over the region through Sunday.. on the eastern
periphery of a modest upper level ridge over the central Rockies.

Today-Tonight: Challenging convective forecast. In a muttled
synoptic regime.. characterized by weak low/mid-tropospheric
(SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern
and majority of forcing (i.e. not directly assoc/w convection)
will largely be dictated by mesoscale features. Per 18Z visible
satellite imagery and regional surface observations.. a weak
mesoscale low was located in southeastern CO.. centered ~20 miles
SE of La Junta (KLHX). Considerable low overcast persists on the
northern and eastern periphery of this feature (in east/northeast
CO). Further downstream in northwest KS, low overcast
lifted/scattered around mid-morning.. though recent trends suggest
that, at the very least, alternating periods of cloud cover are
likely through the afternoon.

Simulated reflectivity forecasts via the HRRR and NAM NEST
suggest that several distinct areas of convection will develop
late this afternoon and evening.

(1) Scattered convection will develop on the Raton Mesa and
portions of the CO Front Range around peak heating (21-23Z)..
progressing eastward (via modest westerly steering flow) into
eastern CO after 00-01Z. With pervasive cloud cover and pronounced
convective inhibition along the Palmer Divide, it is uncertain
whether or not (or to what degree) convection emanating from the
CO Front Range will intensify. On the other hand, convection
emanating from the Raton Mesa will encounter robust insolation in
southeast CO.. and, aided by low-level convergence invof the
mesoscale low.. will likely increase in coverage and intensify,
with activity approaching the CO/KS border (south of I-70) by
01-02Z. Deep layer shear appears marginally sufficient for
supercellular organization, though such organization may be short-
lived, with activity likely growing upscale into a line or
cluster. With the above in mind, large hail and damaging winds are
anticipated to be the primary hazards, mainly in Cheyenne county,
CO and Greeley county, KS.

(2) Scattered to widespread convection (elevated in nature) is
anticipated to blossom over northwest KS later this evening
(03-05Z).. presumably in assoc/w strengthening southerly flow
/warm advection/.. perhaps augmented by storm-scale/mesoscale
forcing associated with ongoing convection approaching from the
west. Isolated instances of marginally severe hail and/or brief
downbursts up to 65 mph are possible, mainly within the first few
hours of development. Locally heavy rainfall and flash flooding
are anticipated to be the primary hazard.. particularly where
antecedent conditions are favorable (i.e. where heavy rain has
fallen the past few days).

Sun-Sun night: With little change in the synoptic pattern, expect
sensible weather conditions generally similar to today.. i.e.
every bit as challenging as today with regard to temperatures,
cloud cover, convective development/coverage/evolution/hazards.

.LONG TERM...(Monday through Saturday)
Issued at 209 PM MDT Sat May 15 2021

Next week continues to looks unsettled with temperature near or
slightly below average for this time of year to start the week. Rain
chances are dependent on the day.

The early part of the week still looks to have an upper level cut-
off low advance in the larger ridge towards the Tri-State area. Near
the surface, a broad area of lower surface pressure is still
expected to set up towards the south and west. What this means for
the area is that there will be slight synoptic lift in the area and
more moist air will be pulled north into the area. This will allow
for near constant cloud cover and rain for Monday and Tuesday with
Wednesday possibly seeing similar conditions. Currently, the
forecast has high chances for rain, but QPF remains relatively low
as it does not currently look like a widespread rain event. Will
have to monitor the next few days. Temperatures are forecasted to be
in the mid to upper 60's.

Wednesday sees a transition in overall pattern as the cut-off low
rejoins the main flow before a ridge sets up in the Eastern CONUS
and a trough in the Western CONUS. Near the surface, the area of
lower pressure moves further southwest with high pressure moving in
behind it. Thursday and Friday, a surface low is forecasted to form
in the Northern Rockies and move out into the Plains. This pattern
looks to favor drier and warmer conditions with lesser chances of
rain and high temperatures climbing back into the 70's and 80's.
Storms still are possible during the afternoon and evening hours
with some possibly being severe. Will have to see how things line up
as ensemble members show a decent spread in location of the upper
features and center of the latter low pressure. With the Tri-State
area being inbetween features, the placement will be key to the
conditions we get.

Saturday on is uncertain right now, but may need to watch for
temperatures to cool down back into the 60's and 70's after Saturday
if the trough moves over the area and brings a cold front from the
north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 519 PM MDT Sat May 15 2021

As showers and thunderstorms move into the area, VFR conditions
are expected to degrade to MVFR this evening. Storms are
anticipated to impact the GLD terminal beginning around 01Z until
08Z. Storms are expected to move over the MCK terminal as early as
02Z with the best chance for storms 06-09Z. After the storms move
out of the area, conditions are expected to fall to MVFR/IFR
levels due to low ceilings and possible fog development during the
early morning hours on Sunday. Aside from stronger gusts
associated with the thunderstorms, the winds are anticipated to
remain fairly light from the east at 5-10 kts for much of the TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...KMK
Hazardous weather outlook, May 15, 6:03 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
603 PM MDT Sat May 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
603 PM MDT Sat May 15 2021 /703 PM CDT Sat May 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch has been issued for Cheyenne and Kit
Carson counties in Colorado until 10 PM MDT and Kansas counties along
and south of I-70 until 12 AM MDT/1 AM CDT.

Thunderstorms will develop in Colorado late this afternoon, tracking
east toward the Kansas border early this evening. Severe
thunderstorms capable of producing large hail and damaging winds are
possible, mainly south of Interstate 70 and west of Highway 83
between 7 PM and Midnight MDT.

Additional thunderstorms may develop along and north of Interstate
70 around 9 PM MDT this evening, persisting through 2 AM MDT Sunday
morning. Locally heavy rainfall and isolated flash flooding are
possible, particularly in areas that have already received
significant rainfall during the past 48 hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe thunderstorms capable of producing large hail, damaging
winds, and locally heavy rainfall are possible once again late
Sunday afternoon and evening. At this time, the relative greatest
potential for severe weather appears to be in eastern Colorado and
adjacent Kansas and Nebraska border counties.

Thunderstorms are possible during the late afternoon and evening
hours each day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 15, 7:21 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
821 PM CDT Sat May 15 2021

NEZ080-081-160145-
Red Willow NE-Hitchcock NE-
821 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Culbertson, or 9 miles northwest of McCook, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Red
Willow and northeastern Hitchcock Counties.

LAT...LON 4035 10035 4025 10075 4035 10082
TIME...MOT...LOC 0121Z 241DEG 7KT 4031 10075

JN
Special weather statement, May 15, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
749 PM MDT Sat May 15 2021

KSZ041-042-160230-
Wichita KS-Greeley KS-
749 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND GREELEY
COUNTIES UNTIL 830 PM MDT/930 PM CDT/...

At 748 PM MDT/848 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles south of Towner to
7 miles south of Tribune. Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until midnight MDT/100 AM CDT/ for west central
Kansas.

LAT...LON 3861 10205 3867 10202 3868 10191 3868 10159
      3852 10156 3826 10156 3826 10204
TIME...MOT...LOC 0148Z 249DEG 13KT 3839 10207 3837 10175

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:56 PM MDTSevere Thunderstorm WarningGLDGreeley34 min
May 15, 8:09 PM MDTSevere Thunderstorm WarningGLDWichita36 min
May 15, 8:26 PM MDTFlash Flood WarningGLDGreeley4 hr
May 15, 8:31 PM MDTSevere Thunderstorm WarningGLDGreeley44 min
May 15, 8:34 PM MDTFlash Flood WarningGLDWichita4 hr
May 15, 8:45 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace45 min
May 15, 8:50 PM MDTSpecial Weather StatementGLDWichita55 min
May 15, 9:17 PM MDTSpecial Weather StatementGLDGreeley58 min
May 15, 9:21 PM MDTSevere Thunderstorm WarningGLDGove39 min
May 15, 9:25 PM MDTFlash Flood WarningGLDLogan3 hr
May 15, 9:32 PM MDTSpecial Weather StatementGLDLogan58 min
May 15, 9:53 PM MDTFlash Flood WarningGLDGove3 hr
May 15, 10:03 PM MDTSevere Thunderstorm WarningGLDGove, Logan42 min
May 15, 10:20 PM MDTSpecial Weather StatementGLDGraham, Sheridan, Thomas55 min
May 15, 10:29 PM MDTFlash Flood WarningGLDWichita2 hr
May 15, 10:35 PM MDTSpecial Weather StatementGLDWichita40 min
May 15, 10:37 PM MDTSevere Thunderstorm WarningGLDSheridan15 min
May 15, 11:04 PM MDTSpecial Weather StatementGLDSherman41 min
May 15, 11:12 PM MDTSpecial Weather StatementGLDDecatur, Norton, Rawlins78 min
May 15, 11:15 PM MDTSpecial Weather StatementGLDGraham, Sheridan, Thomas75 min
May 15, 11:18 PM MDTSpecial Weather StatementGLDGove, Logan57 min
May 16, 12:27 AM MDTAreal Flood WarningGLDGove, Logan, Wichita5 hr
May 16, 12:41 AM MDTAreal Flood WarningGLDGreeley, Wallace, Wichita5 hr
May 16, 1:05 AM MDTAreal Flood WarningGLDGraham5 hr
May 16, 1:10 AM MDTAreal Flood WarningGLDGove, Sheridan5 hr
May 16, 1:49 AM MDTFlash Flood WatchGLDGove, Greeley, Logan, Wallace, Wichita23 hr
May 16, 4:48 PM MDTSpecial Weather StatementGLDThomas57 min
May 16, 5:42 PM MDTSpecial Weather StatementGLDSheridan, Thomas63 min
May 16, 5:49 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan41 min
May 15, 9:28 PM MDTSevere Thunderstorm WarningGLDCheyenne12 min
May 15, 9:43 PM MDTSpecial Weather StatementGLDCheyenne62 min
May 15, 10:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson20 min
May 15, 10:39 PM MDTSpecial Weather StatementGLDKit Carson51 min
May 16, 4:41 PM MDTSpecial Weather StatementGLDCheyenne64 min
May 16, 5:15 PM MDTSpecial Weather StatementGLDKit Carson30 min
May 16, 5:21 PM MDTTornado WarningGLDCheyenne24 min
May 16, 5:25 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min
May 16, 5:30 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
May 16, 5:44 PM MDTSpecial Weather StatementGLDKit Carson61 min
May 16, 5:46 PM MDTFlash Flood WarningGLDKit Carson3 hr
May 16, 5:58 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
May 15, 7:21 PM MDTSpecial Weather StatementGLDRed Willow24 min
May 16, 12:48 AM MDTSpecial Weather StatementGLDRed Willow27 min
May 16, 1:17 AM MDTSpecial Weather StatementGLDRed Willow28 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.